Illinois, 2014

Flash Flooding and Flood in Illinois, May 11, 2014

May 11, 2014 · NWS LOT · 23 events in 12 counties and zones

Scattered thunderstorms developed during the afternoon producing severe hail and damaging winds. The storms eventually congealed into a line of thunderstorms that produced heavy rain and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$353,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms developed during the afternoon producing severe hail and damaging winds. The storms eventually congealed into a line of thunderstorms that produced heavy rain and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 11, 1:42 PM CST, 8 minutes earlier.

Area forecast discussion, May 11, 1:42 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
242 PM CDT SUN MAY 11 2014

.DISCUSSION...
1030 AM CDT

THE FORECAST FOR THIS AFTERNOON INTO THE EVENING REMAINS
CHALLENGING...ALTHOUGH OBSERVATIONAL TRENDS ARE STARTING TO SHOW
THEMSELVES SLIGHTLY AND THE EFFECT OF EARLY MORNING UPSTREAM
CONVECTION IS BEGINNING TO BE RESOLVED BETTER BY HIGH RESOLUTION
GUIDANCE.

ONGOING CONVECTION ACROSS WESTERN IA/FAR NORTHERN MO IS SLOWLY
EVOLVING EAST. WATER VAPOR AND VISIBLE SATELLITE ALONG WITH
REGIONAL RADAR MOSAIC INDICATE THE PROBABLE PRESENCE OF AN MCV OR
AT LEAST A LOW AMPLITUDE PERTURBATION IN FAR SOUTHWEST IA. WHILE
THIS FEATURE IS UNLIKELY TO RAPIDLY MOVE EAST DUE TO LARGE SCALE
HEIGHT RISES...INCREASING LOW-LEVEL THETA-E ADVECTION AHEAD OF
THIS ON THE SYNOPTIC AND MESO SCALES IS EVIDENT AND FORECAST TO
INCREASE. WITH DIMINISHING INHIBITION...THERE SHOULD CONTINUE AT
LEAST SOME EASTWARD DEVELOPMENT/EVOLUTION OF SCATTERED MAINLY
SUB-SEVERE CONVECTION INTO NORTHERN MO/EASTERN IA/WEST CENTRAL IL
THROUGH EARLY AFTERNOON.

BECAUSE OF THE OVERNIGHT CONVECTION FAR DOWNSTATE IL...THE
SURFACE WARM FRONT REMAINS SOMEWHAT DIFFUSE IN IL...BUT BASED ON
THE CLEAR PLACEMENT OF THE FRONT IN FAR SOUTHERN IA AND
OBSERVATIONAL TRENDS IN IL...IT IS LIKELY TO BE STRENGTHENING
NEAR THE I-74 CORRIDOR THROUGH LATE THIS MORNING AND EVOLVING
INTO THE SOUTHERN AND WESTERN CWA EARLY THIS AFTERNOON. THIS WILL
BASICALLY INTERSECT THE AFOREMENTIONED SCATTERED/REMNANT
CONVECTION AND INCREASE THE LIKELIHOOD OF STORMS BECOMING LOWER-
ROOTED TO OUR WEST OR POTENTIALLY IN OUR WESTERN/SOUTHERN CWA BY
MID-AFTERNOON. MLCAPE STILL LOOKS TO BE ON THE ORDER OF OVER 2000
J/KG WITH FAVORABLE SHEAR PROFILES FOR WELL-ORGANIZED AND POSSIBLY
DISCRETE SUPERCELL STORMS. SO BASICALLY MORE TOWARD SCENARIO 3 IN
THE AFOREMENTIONED AFD LOOKS TO BE THE MOST PROBABLE...AND THE
TYPES OF SEVERE WEATHER FAVORED MENTIONED BEFORE REMAIN THE SAME.
HOWEVER...THE OVERALL CONFIDENCE ON COVERAGE OF STORMS DURING THE
MID AFTERNOON THROUGH MID-EVE REMAINS LOW.

THE MOST FAVORABLE TIME FOR STORMS IN THE CHICAGOLAND AREA
REMAINS LATER AFTERNOON INTO THE EARLY EVE. IT IS POSSIBLE THE
CONVERGENCE OF THE LAKE BREEZE ACROSS EASTERN COOK AND INTO LAKE
COUNTIES IL TRIGGERS SOME ISOLATED CONVECTION PRIOR TO THIS...AND
A COUPLE CONVECTIVE ALLOWING MODELS INDICATE THAT.

HAVE MADE SOME ADJUSTMENTS TO THE TEMPORAL RESOLUTION OF
THUNDERSTORM CHANCES...BUT OVERALL NO MAJOR FORECAST CHANGES.
WILL CONTINUE TO MONITOR OBSERVATIONAL TRENDS...INCLUDING 17Z RAOB
LAUNCHES...AS IT RELATES TO CONVECTIVE CHANCES AND MAGNITUDES IN
THE FORECAST AREA.

MTF

//PREV DISCUSSION...
330 AM CDT

SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON/EARLY EVENING...HEAT
AND HUMIDITY MAKE AN APPEARANCE...THEN TRANSITION TO COLDER
UNSETTLED WEATHER LATER THIS WEEK.

VERY TRICKY FORECAST FOR TODAY...PARTICULARLY IN LIGHT OF MUCH OF
THE SHORT RANGE MODEL GUIDANCE STRUGGLING TO GET A GOOD HANDLE ON
ONGOING CONVECTION. WARM FRONT CURRENTLY LOCATED NEAR THE I-70
CORRIDOR IS BEING CONVECTIVELY ENHANCED BY MCS THAT IS TRACKING
ACROSS DOWNSTATE ILLINOIS...SOMETHING A LOT OF GUIDANCE HAS MISSED
ALTOGETHER. RISING HEIGHTS AND DEVELOPING SURFACE CYCLONE OVER THE
PLAINS SHOULD ALLOW THE WARM FRONT TO MIX NORTH FAIRLY QUICKLY TODAY
AND LIKELY MOVING INTO NORTHERN ILLINOIS THIS AFTERNOON. WARM FRONT
IS EXPECTED TO BECOME BETTER DEFINED THIS AFTERNOON AS CYCLONE OVER
THE PLAINS ORGANIZES WITH INCREASINGLY STRONG PRESSURE FALLS OVER
IOWA LIKELY TO RESULT IN A BACKING OF THE LOW LEVEL WINDS THIS
AFTERNOON...ESPECIALLY NORTH OF THE FRONT AT THE SURFACE.

TO ME THERE LOOKS TO BE 3 MOST PROBABLE POSSIBLE SCENARIOS
CONVECTIVELY TODAY. FIRST...THE LEAST LIKELY SEEMS TO BE THE CAP
HOLDING STRONG AND NO OR ONLY VERY ISOLATED THUNDERSTORMS FORMING. A
SECOND POSSIBLE SCENARIO THAT SEVERAL OF THE CONVECTIVE ALLOWING
MODELS (CAMS) SUGGEST WOULD BE AN MCS ORGANIZING OVER IOWA TOWARD
SUNRISE...THEN MOVING EAST INTO NORTHERN ILLINOIS THIS AFTERNOON.
CONVECTIVE TRENDS CURRENT DON'T SEEM TO FAVOR THIS SCENARIO WITH
STORMS OVER THE EASTERN PLAINS EAST INTO MISSOURI WEAKENING WITH
RENEWED DEVELOPMENT FARTHER WEST OVER NEBRASKA AND KANSAS PRETTY
UNLIKELY TO REACH OUR AREA THIS AFTERNOON. THE FINAL POSSIBLE
SCENARIO...AND THE ONE THAT SEEMS MOST PLAUSIBLE...WOULD BE
SCATTERED THUNDERSTORMS DEVELOPING NEAR THE SHARPENING WARM FRONT
THIS AFTERNOON AS STRONG HEATING ERODES CONVECTIVE INHIBITION.

SEVERE THREAT THIS AFTERNOON/EARLY THIS EVENING WILL OBVIOUSLY BE
DEPENDENT ON HOW CONVECTION EVOLVES. FOR INSTANCE...SCENARIO 2 WITH
THE REMNANT MCS WOULD TEND TO FAVOR A MULTICELL WIND/HAIL THREAT.
SCENARIO 3 IS SOMEWHAT MORE CONCERNING...GIVEN THE SOMEWHAT NEBULOUS
FORCING WOULD EXPECT CONVECTION TO DEVELOP TO BE MORE SCATTERED AND
CELLULAR IN NATURE. THERE ARE CERTAINLY SOME NOTABLE DIFFERENCES IN
THE MODELS WITH RESPECT TO SHEAR PROFILES THIS AFTERNOON...BUT ALL
GUIDANCE SUGGESTS AND VEERING AND SLOWLY INCREASING MID LEVEL
FLOW...WITH BACKING LOW LEVEL AND SURFACE FLOW INCREASING HODOGRAPH
SIZES LATE THIS AFTERNOON. MANY OF THE MODELS ACTUALLY SHOW A VERY
NICE VEERING/INCREASING WIND PROFILE FROM THE SFC-6KM QUITE
FAVORABLE FOR SUPERCELLS. ALSO OF CONCERN IS WIND PROFILES WOULD
FAVOR RIGHT MOVING SUPERCELLS WITH AN EASTERLY MOTION ROUGHLY
PARALLEL TO THE WARM FRONT. FAR MORE UNCERTAINTY EXISTS IN OUR AREA
COMPARED TO POINTS WEST IN THE MODERATE RISK OVER IOWA AND
NEBRASKA...BUT IF CONVECTION OCCURS AND MODE IS FAVORABLE THEN THERE
MAY WELL BE A SEVERAL HOUR LONG WINDOW FAVORABLE CONDITIONS FOR
SUPERCELL(S) WITH A LARGE HAIL AND TORNADO POTENTIAL LOCALLY LATE
THIS AFTERNOON AND EVERY EARLY THIS EVENING.

OTHER FORECAST CONCERNS TODAY INCLUDE CLOUD COVER AND TEMPS. A LOT
OF CLEAR SKIES HERE WEST INTO IOWA REALLY RAISE DOUBTS ABOUT HOW
CLOUDY MUCH OF THE GUIDANCE HAS THINGS TODAY. CONVECTIVE DEBRIS FROM
ACTIVITY OVER MISSOURI COULD LEAD TO SOME CLOUDINESS THIS
MORNING...BUT QUICKLY WARMING CLOUD TOPS ALREADY SUGGEST THAT THIS
MAY NOT BE MUCH OF A FACTOR. ASSUMING WE GET A FAIR AMOUNT OF
SUNSHINE...WHICH SEEMS PRETTY LIKELY...THEN TEMPERATURES COULD
EASILY GET OUT OF HAND. HAVE RAISED HIGHS SEVERAL DEGREES...BUT
WOULD NOT BE SURPRISING TO SEE TEMPS WELL INTO 80S THIS AFTERNOON.
AS CYCLONE DEEPENS AND PRESSURE FALLS INCREASE TO OUR WEST THE
SYNOPTIC GRADIENT IS LIKELY TO BACK MORE SOUTHEASTERLY WHICH SHOULD
ALLOW A LAKE BREEZE TO COME CHARGING WEST INTO NE IL SENDING TEMPS
DROPPING. HIGHER DEWPOINTS WILL PROBABLY STILL BE SOUTH OF THIS AREA
SO MOST LIKELY JUST A RESPECTABLE TEMP DROP AND NOT A LAKE SHORE FOG
PROBLEMS.

WARM FRONT LIKELY TO BLAST NORTH INTO WISCONSIN TONIGHT SENDING
TEMPS SOARING IN THE LAKE COOLED AREAS OF NE IL THIS EVENING AND
ALLOWING TEMPS TO REMAIN UNSEASONABLY WARM ELSEWHERE. FOCUS FOR
CONVECTION TONIGHT SHOULD SHIFT INTO WISCONSIN WITH MAJORITY OF OUR
AREA REMAINING DRY...THOUGH AM RELUCTANT TO REMOVE POPS ALTOGETHER
GIVEN THE INHERENT UNCERTAINTIES DEALING WITH CONVECTIVE EVOLUTION.

MONDAY LOOKS POISED TO BE BREEZY AND UNSEASONABLY WARM AND RATHER
HUMID AS WE RESIDE FIRMLY IN THE WARM SECTOR OF THE CYCLONE. QUICKLY
WARMING TEMPS ALOFT WITH CONTINUED HEIGHT RISES SUGGEST THAT ANY
LEFT OVER CONVECTION SHOULD FADE BEFORE MAKING IT INTO OR VERY FAR
EAST ACROSS OUR CWA MONDAY MORNING. HAVE BUMPED UP TEMPS INTO THE
MID TO UPPER 80S...THOUGH WITH ENOUGH SUNSHINE SOME AREAS COULD
EASILY REACH 90 DEGREES AGAIN GIVEN 850/925MB TEMPS PROGGED TO BE
PRETTY SIMILAR TO WHAT WE SAW THURSDAY. BY AFTERNOON RAIN CHANCES
LOOK SLIM WITH BETTER FORCING WELL WEST OF THE CWA ACROSS IOWA WHERE
STRONG TO SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP LATE MONDAY
AFTERNOON.

THE LEFT OVERS OF THESE STORMS ARE LIKELY TO MOVE SLOWLY EASTWARD
TOWARD OUR CWA...BUT SHOULDNT ARRIVE UNTIL AFTER DARK AND PROBABLY
WELL AFTER DARK. STABILIZING BOUNDARY LAYER/INCREASING
CINH...MARGINAL SHEAR PROFILES...AND BETTER UPPER FORCING LAGGING TO
THE WEST SUGGEST THAT THE STORMS SHOULD BE IN A WEAKENING PHASE AS
THEY MOVE IN AND THAT LEAVES ME FAR FROM TINGLY ABOUT ANY MEANINGFUL
SEVERE THREAT MONDAY NIGHT.

STILL LOOKS TO BE A MUCH...MUCH COLDER PATTERN SETTING UP FOR THE
MIDDLE AND END OF THE WEEK WITH AN ANOMALOUSLY STRONG UPPER TROUGH
BECOMING ESTABLISHED OVER THE REGION. MEDIUM RANGE MODELS CONTINUE
TO DIFFER SUBSTANTIALLY IN THEIR HANDLING OF THE SMALLER SCALE WAVES
AND SUBSEQUENT BETTER SHOWER CHANCES...SO LEFT WITH LITTLE CHOICE
THAN PERIOD AFTER PERIOD OF SHOWER CHANCES WEDNESDAY ONWARD.

IZZI

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 18Z...

* SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EVENING.
* LAKE BREEZE TURNING WINDS TO THE E/ESE LATE THIS AFTERNOON OR
  EVENING.

BMD

//DISCUSSION...UPDATED 18Z...

COMPLEX WEATHER SITUATION WILL BRING A COUPLE DECENT CHANCES FOR
THUNDERSTORMS THIS FORECAST PERIOD...AS WELL AS CHANGING WIND
CONDITIONS. TODAY LOW PRESSURE IS TAKING SHAPE WITH AN ILL-DEFINED
WARM FRONT LIFTING NORTH ACROSS ILLINOIS. THE NEXT FEW HOURS SHOULD
BE RELATIVELY QUIET AT THE TERMINALS WITH A LIGHT SOUTH WIND AND VFR
CONDITIONS. VERY UNSTABLE CONDITIONS ARE DEVELOPING HOWEVER...AND
ALREADY SEEING SIGNS ON SATELLITE IMAGERY OF DEEPENING CLOUD GROWTH
OVER PORTIONS OF MISSOURI AND IOWA. THE THUNDERSTORMS ALREADY IN
PLACE ACROSS SOUTHERN IOWA ARE EXPECTED TO CONTINUE EAST
TODAY...ALONG WITH NEW DEVELOPMENT AHEAD WHICH WILL THEN LIFT
EAST/NORTHEAST ACROSS THE FORECAST AREA. COVERAGE REMAINS
UNCERTAIN...HOWEVER GIVEN THE RELATIVELY WEAK SYNOPTIC FORCING WOULD
EXPECT IT TO BE SOMEWHAT SCATTERED IN NATURE. ANY THUNDERSTORMS
THAT DO DEVELOP HAVE THE POTENTIAL TO BE STRONG TO SEVERE WITH
HAIL AND VERY GUSTY WINDS. WHILE THERE WILL LIKELY BE TIMING
ADJUSTMENTS AS WE NEAR THE EVENT...STILL FEEL THE BEST TIME FOR
TSRA AT THE TERMINALS WILL BE MID TO LATE THIS AFTERNOON INTO THE
EVENING.

IN ADDITION TO CONCERNS FOR TSRA THIS AFTERNOON...THERE ALSO REMAINS
THE POSSIBILITY OF A WIND SHIFT TO THE EAST DUE TO A LAKE BREEZE.
COASTAL OBS REMAIN SOUTHERLY THIS HOUR SO THERE IS NO SIGN OF
DEVELOPMENT YET...AND WINDS WILL BE OF MARGINAL STRENGTH FOR A LAKE
BREEZE TO MAKE IT ALL THE WAY INLAND TO THE TERMINALS. THIS MEANS
THAT THERE IS LOW CERTAINTY ON THE WIND DIRECTION THIS AFTERNOON.
SEVERAL HIGHER RES MODELS CONTINUE TO BRING IT THROUGH SO WOULD
PREFER TO NOT MAKE ANY SIGNIFICANT CHANGES AT THIS TIME. FURTHER
COMPLICATING MATTERS WILL BE THE POTENTIAL FOR THUNDERSTORMS
DEVELOPING ON ANY LAKE BREEZE THAT DEVELOPS WHICH COULD THEN GET
AN ASSIST FROM OUTFLOWS THAT DEVELOP.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY AFTERNOON/EVENING
AND AGAIN COULD BE STRONG...BUT CURRENT TIMING PLACES IT BEYOND THE
CURRENT FORECAST PERIOD.

BMD

//ORD AND MDW CONFIDENCE...UPDATED 18Z...

* MEDIUM CONFIDENCE IN SCATTERED TSRA AND TIMING.
* MEDIUM CONFIDENCE IN LAKE BREEZE DEVELOPING...LOW CONFIDENCE IN
  TIMING THROUGH TERMINALS.

BMD

//OUTLOOK FOR ORD/MDW FOR 00Z TUESDAY-12Z SUNDAY...UPDATED 12Z...

MONDAY NIGHT...PERIODS OF SHRA/TSRA POSSIBLE.

TUESDAY THROUGH SATURDAY...PERIODIC CHANCES OF SHRA.

KJB

&&

.MARINE...

242 PM...LOW PRESSURE OVER KANSAS WILL MOVE NORTHEAST TO LAKE
SUPERIOR TUESDAY MORNING. AS IT DOES...A WARM FRONT EXTENDING EAST
FROM THE LOW WILL MOVE NORTH ACROSS THE LAKE TONIGHT THROUGH
MONDAY NIGHT...SHIFTING EASTERLY WINDS SOUTHERLY. LOW LEVEL
MOISTURE WILL ALSO BE INCREASING AND AS IT SPREADS ACROSS THE
COOLER LAKE...AREAS OF FOG ARE POSSIBLE AND SOME OF THE FOG MAY
BECOME DENSE. CURRENT WIND SPEEDS ARE FAIRLY LIGHT IN THE 5-15 KT
RANGE AND WILL INCREASE INTO THE 15-25KT RANGE AND REMAIN THERE
UNTIL A COLD FRONT MOVES ACROSS THE LAKE TUESDAY MORNING. THERE IS
A POTENTIAL FOR WINDS TO BE A BIT STRONGER ON MONDAY...ESPECIALLY
WITH THE EASTERLY FLOW NORTH OF THE WARM FRONT ACROSS NORTHERN
LAKE MICHIGAN. THERE REMAINS UNCERTAINTY REGARDING THE POTENTIAL
FOR STRONG NORTHERLY WINDS WEDNESDAY NIGHT INTO THURSDAY AS LOW
PRESSURE DEEPENS MOVING NORTH ACROSS THE GREAT LAKES REGION. THIS
TIME PERIOD WILL NEED TO BE MONITORED FOR HIGHER NORTHERLY WIND
SPEEDS. CMS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, May 11, 9:44 AM CST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1044 AM CDT SUN MAY 11 2014

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
121545-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1044 AM CDT SUN MAY 11 2014 /1144 AM EDT SUN MAY 11 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS...SOME COULD BE SEVERE WITH:
    HAIL UP TO THE SIZE OF GOLF BALLS.
    DAMAGING WINDS OVER 60 MPH.
    TORRENTIAL DOWNPOURS.
    FREQUENT LIGHTNING.
    ALONG WITH SOME TORNADO POTENTIAL.

  AREAS AFFECTED AND TIMING:

  SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP BETWEEN 2 PM AND 5
  PM WITH THE HIGHEST CHANCES FOR INITIAL DEVELOPMENT BEING SOUTH
  OF INTERSTATES 88 AND 290. STORMS WILL LIKELY MOVE NORTHEAST
  OR EAST. THE SEVERE THUNDERSTORM THREAT APPEARS HIGHEST BETWEEN
  3 PM AND 9 PM...WITH A CHANCE OF MAINLY NON-SEVERE THUNDERSTORMS
  LINGERING THROUGH TONIGHT.

  DISCUSSION:

  A WARM FRONT WILL LIFT NORTH INTO NORTHERN ILLINOIS EARLY THIS
  AFTERNOON WITH THE ATMOSPHERE BECOMING QUITE UNSTABLE IN ADVANCE
  OF AND NEAR THIS WARM FRONT. SCATTERED THUNDERSTORMS ARE
  EXPECTED TO DEVELOP BY MID AFTERNOON AND CONTINUE INTO THE MID
  EVENING HOURS. WINDS ALOFT ARE FORECAST TO BECOME INCREASINGLY
  FAVORABLE FOR SEVERE THUNDERSTORMS...SO THAT ANY STORMS THAT DO
  DEVELOP COULD EASILY BECOME SEVERE LATE THIS AFTERNOON INTO VERY
  EARLY THIS EVENING. THE PRIMARY HAZARD APPEARS TO BE LARGE
  HAIL...POSSIBLY UP TO THE SIZE OF GOLF BALLS OR PERHAPS A BIT
  LARGER IN SPOTS. THERE ARE INDICATIONS THAT THERE COULD BE A
  WINDOW OF OPPORTUNITY FOR THUNDERSTORMS TO POTENTIALLY BECOME
  TORNADIC...ESPECIALLY BETWEEN 4 PM AND 8 PM THIS EVENING.

  WHILE SOME LINGERING CHANCE OF STORMS WILL CONTINUE
  LATE THIS EVENING AND OVERNIGHT...THE GREATEST FOCUS FOR
  THUNDERSTORM DEVELOPMENT WILL LIKELY SHIFT NORTH INTO WISCONSIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY WITH THE THREAT
INCREASING MONDAY NIGHT. THERE DOES APPEAR TO BE SOME LIMITED
THREAT OF ISOLATED SEVERE THUNDERSTORMS MONDAY NIGHT...MAINLY
WEST TOWARD THE INTERSTATE 39 CORRIDOR. THERE IS A SLIGHT CHANCE
THAT THUNDERSTORMS COULD LINGER INTO TUESDAY MORNING...ESPECIALLY
OVER NORTHWEST INDIANA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE NEEDED FROM MID AFTERNOON THROUGH MID
EVENING.

&&

LMZ740>745-121545-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1044 AM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO EARLY
THIS EVENING...WITH A LESSER CHANCE OF THUNDERSTORMS LINGERING
THROUGH OVERNIGHT. SOME OF THE STORMS COULD PRODUCE LARGE HAIL
AND WIND GUSTS OVER 35 KNOTS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY...WITH THE
THREAT OF THUNDERSTORMS INCREASING MONDAY NIGHT AND POTENTIALLY
LINGERING INTO TUESDAY MORNING. SOME THREAT DOES EXISTS FOR
THUNDERSTORMS MONDAY NIGHT TO PRODUCE WIND GUSTS OVER 35 KNOTS.

STRONG WINDS WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT
MONDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-121545-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1044 AM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE OVER SOUTHERN PORTIONS OF THE LAKE
LATER THIS AFTERNOON WITH THE THREAT SPREADING NORTH ACROSS THE
LAKE TONIGHT. SOME OF THE STORMS COULD PRODUCE LARGE HAIL AND WIND
GUSTS OVER 35 KNOTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH TUESDAY MORNING...SOME
MAY BE SEVERE.

DENSE FOG IS POSSIBLE MONDAY AND MONDAY NIGHT.

&&

IZZI/MTF

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Special weather statement, May 11, 1:26 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
226 PM CDT SUN MAY 11 2014

ILZ003-004-008-010-112130-
WINNEBAGO-BOONE-OGLE-LEE-
INCLUDING THE CITIES OF...ROCKFORD...BELVIDERE...OREGON...DIXON
226 PM CDT SUN MAY 11 2014

A FEW SCATTERED THUNDERSTORMS HAVE DEVELOPED AND WILL CONTINUE TO
DEVELOP ACROSS NORTH CENTRAL ILLINOIS. THESE THUNDERSTORMS MAY
BECOME SEVERE AS THE AFTERNOON PROGRESSES...HOWEVER IN THE NEXT
HOUR OR SO THE MAIN THREAT IS EXPECTED TO BE SMALL HAIL...GUSTY
SUB-SEVERE WINDS OF 40 TO 50 MPH...ALONG WITH HEAVY RAIN AND
FREQUENT CLOUD TO GROUND LIGHTNING. THESE STORMS ARE BEING
MONITORED CLOSELY AND ADDITIONAL THUNDERSTORM DEVELOPMENT IN THE
AREA IS EXPECTED.

DEUBELBEISS

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Local storm report, May 11, 1:42 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
242 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             WINNEBAGO               42.27N 89.24W
05/11/2014  E0.25 INCH       WINNEBAGO          IL   BROADCAST MEDIA

&&

The radar

The Milwaukee radar (KMKX), 98 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

12 hail, 7 thunderstorm wind, 3 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Winnebago

When
May 11, 1:50 PM CST
Where
Winnebago County, 1.3 mi NW of Alworth
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
42.261, -89.270

Two power poles were blown down near Cunningham and Osborne Roads.

Hail, Winnebago

When
May 11, 2:02 PM CST to 2:04 PM CST
Where
Winnebago County, 2.17 mi SSW of North Park
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.301, -89.097

Nickel size hail was reported at Rockton Avenue and Glenwood Avenue.

Hail, Winnebago

When
May 11, 2:15 PM CST to 2:17 PM CST
Where
Winnebago County, Loves Park
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.320, -89.050

Hail, Boone

When
May 11, 2:28 PM CST to 2:30 PM CST
Where
Boone County, Caledonia
Measured
1 in hail
Reported by
COOP Observer
Coordinates
42.370, -88.900

Hail, Lee

When
May 11, 3:09 PM CST to 3:11 PM CST
Where
Lee County, 0.52 mi W of Harmon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.720, -89.560

Hail, McHenry

When
May 11, 3:25 PM CST to 3:27 PM CST
Where
McHenry County, 5 mi W of Marengo
Measured
0.88 in hail
Reported by
Public
Coordinates
42.252, -88.698

Thunderstorm Wind, Kane

When
May 11, 3:38 PM CST
Where
Kane County, 1.47 mi NNW of Sugar Grove
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.770, -88.460

Hail, McHenry

When
May 11, 3:40 PM CST to 3:44 PM CST
Where
McHenry County, Marengo
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.250, -88.600

Hail, McHenry

When
May 11, 3:45 PM CST to 3:48 PM CST
Where
McHenry County, Union
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.230, -88.530

Hail, McHenry

When
May 11, 3:51 PM CST to 3:54 PM CST
Where
McHenry County, 1.81 mi SSW of Franklinville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.255, -88.511

Nickel size hail was reported near Route 176 and Franklinville Road.

Hail, McHenry

When
May 11, 4:21 PM CST to 4:23 PM CST
Where
McHenry County, Lakemoor
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.330, -88.200

Hail, Livingston

When
May 11, 4:23 PM CST to 4:27 PM CST
Where
Livingston County, Emington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.970, -88.350

Thunderstorm Wind, Lake

When
May 11, 4:28 PM CST
Where
Lake County, 0.9 mi NW of Fremont Center
Measured
59 kt (68 mph) measured gust
Reported by
Emergency Manager
Coordinates
42.308, -88.084

Thunderstorm Wind, Kankakee

When
May 11, 4:45 PM CST
Where
Kankakee County, 2.68 mi SSW of Reddick
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.082, -88.241

Three wooded power poles were blown down near 19522 W 2000 S Road.

Thunderstorm Wind, La Salle

When
May 11, 5:04 PM CST
Where
La Salle County, 1.48 mi SSE of Dayton
Measured
59 kt (68 mph) measured gust
Reported by
CoCoRaHS
Coordinates
41.360, -88.790

Thunderstorm Wind, Will

When
May 11, 5:32 PM CST
Where
Will County, 0.14 mi WNW of (Jot) Joliet Distric
Measured
65 kt (75 mph) estimated gust
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
41.521, -88.182

Severe winds tore off portions of the roof at a Best Budget Inn on West Jefferson Street.

Thunderstorm Wind, Cook

When
May 11, 5:34 PM CST
Where
Cook County, 0.64 mi WSW of Alpine
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.578, -87.592

Hail, Cook

When
May 11, 5:39 PM CST to 5:41 PM CST
Where
Cook County, 2.16 mi NE of Burnham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.655, -87.545

Flash Flood, Cook

When
May 11, 6:04 PM CST to 10:00 PM CST
Where
Cook County, 1.21 mi ESE of Western Spgs to 1.18 mi SSE of La Grange Highlands
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.772, -87.859

Interstate 55 was closed between Interstate 294 and Route 171 due to flash flooding. One of the heavy rain reports in the area includes 1.17 inches of rain that fell in 25 minutes from the co-op observer three miles southwest of Midway Airport.

Flood, Cook

When
May 11, 7:00 PM CST to 10:00 PM CST
Where
Cook County, 0.77 mi NE of Bernice to 0.8 mi NE of Bernice
Cause
Heavy Rain
Property damage
$100,000
Reported by
Newspaper
Coordinates
41.588, -87.540

Heavy rains overwhelmed a sewer tunnel causing a hydraulic explosion that blew off a concrete slab and a manhole cover.

Flash Flood, Kankakee

When
May 11, 8:55 PM CST to 10:00 PM CST
Where
Kankakee County, 1.63 mi WSW of Momence to 1.6 mi WSW of Momence
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.164, -87.700

On 3000N Road water estimated to around a foot and a half deep was flowing from a field across the road and caused a car to stall.

Hail, Ford

When
May 11, 9:05 PM CST to 9:07 PM CST
Where
Ford County, 3.23 mi WNW of Gibson City
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
40.480, -88.430

Flash Flood, Ford

When
May 11, 10:30 PM CST
Where
Ford County, 0.53 mi W of Gibson City to 0.62 mi S of Garber
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.470, -88.380

An estimated 1.5 feet of flowing water was reported over Route 47 north of Gibson city with flooding reported on the roads in Gibson City. A CoCoRaHS observer measured 2.25 inches of rain in Gibson City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520897, 520898, 520899, 520900, 520901, 520902, 520903, 520904, 520905, 520906, 520907, 520908, 520910, 520911, 520912, 520918, 520919, 520921, 520943, 524302, 520945, 520946, 520947.